MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD13
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during totally laparoscopic total gastrectomy (tltg) procedure, the red light came on and it did not activate.They replaced the battery and the generator, but it did not work.The jaw was broken when they tried to wipe it.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: one device was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable device revealed that the dissector had a cracked waveguide.The reported condition was confirmed.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.The assembled device returned a green light and a welcome tone, but immediately returned a red light emitting diode (led) indicator with an error tone (alarm activation) when the device was activated.This indicated that the device was not functional.The waveguide was inspected under magnification and the origin of the cracks was identified.Investigation personnel concluded that the titanium waveguide became cracked from continued use after it may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.Device use after damage can cause the cracked waveguide to break off.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The instructions for use (ifu) advises device use rs to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Ifu also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8259268
Report Number1717344-2019-00109
Device Sequence Number2105495
Product Code LFL
UDI-Device Identifier20884521195209
UDI-Public20884521195209
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K153371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2021
Device Model NumberSCD13
Device Catalogue NumberSCD13
Device Lot Number62430148X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2019
Initial Date Received by Manufacturer 12/21/2018
Supplement Date Received by Manufacturer02/12/2019
Initial Report FDA Received Date01/17/2019
Supplement Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1